Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Gaylord, MI

July 31, 2004Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 2004, 10:25 AM EDT for Chippewa County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 10:25 AM EDT (14:25 UTC)
Expired
Jul 31, 2004, 11:15 AM EDT
In force
50 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Chippewa County, MI

The radar

The Marquette radar (KMQT), 181 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 2.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 311425
SVRAPX
MIC033-311515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1025 AM EDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 1115 AM EDT

* AT 1020 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ABOUT 
  15 MILES SOUTHWEST OF PARADISE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF PARADISE AROUND 1100 AM EDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4658 8550 4640 8547 4641 8472 4666 8475

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:34 AM EDT, 51 minutes earlier.

Area forecast discussion, Jul 31, 9:34 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
934 AM EDT SAT JUL 31 2004

.SHORT TERM...SURFACE LOW A BIT NW OF WHITEFISH PT THIS MORNING...
ACCELERATING NE AS THE PARENT SHORTWAVE LIFTS ACROSS SUPERIOR.
COOLER AIR ALOFT ASSOCIATED WITH THE WAVE IS CONTRIBUTING TO SHOWER
AND THUNDERSTORM DEVELOPMENT ALONG THE COLD FRONT. THIS HAD EARLIER
BEEN OCCURRING NORTH OF THE MANITOUS...BUT WE ARE NOW SEEING
CONVECTION DEVELOP NEAR TVC. MEANWHILE...STRONG HEATING IS OCCURRING
AHEAD OF THE FRONT IN NE LOWER MI.

THOUGH THE BETTER DYNAMICS ARE LIFTING NE INTO CANADA...THE COLD
FRONT WILL ENCOUNTER AN INCREASINGLY UNSTABLE AIRMASS AS IT MOVES
ACROSS NORTHERN LOWER MI LATE THIS MORNING/EARLY THIS AFTERNOON.
SBCAPES WILL BE NEAR 1K J/KG BY THE TIME THE FRONT NEARS APN/ROGERS
CITY AT 18Z. NOT A LOT OF TIME AVAILABLE FOR CONVECTION TO BECOME
WELL-ORGANIZED...BUT WILL NEED TO KEEP AN EYE ON THINGS GIVEN THE
40-50KT FLOW AT 500MB.

WILL BUMP UP POPS AND THUNDER WORDING ACROSS A GOOD CHUNK OF
NORTHERN LOWER MI INTO EARLY AFTERNOON...ESPECIALLY NORTH OF M-72
AND EAST OF US-131.

ZOLTOWSKI

&&

.PREV DISCUSSION ISSUED 445 AM SAT JUL 31...

LONG TERM...A BREAK TONIGHT WITH HIGH PRESSURE AND SLIGHTLY DRIER
AND COOLER AIR BUILDING INTO THE STATE...AND A DRY FORECAST STILL
LOOKS ON TRACK. THEN ATTENTION TURNS TO SUNDAY AS WARM/MOIST AIR
RETURNS TO THE REGION AND POTENTIAL FOR STRONGER CONVECTION RAMPS UP
FROM THE UPPER MIDWEST ACROSS THE STATE.

TONIGHT...LITTLE TO SPEAK OF HERE WITH HIGH PRESSURE AND
DRIER/COOLER AIR BUILDING INTO THE REGION. HAVE LOWERED MIN TEMPS A
FEW DEGREES FROM PREVIOUS FORECASTS PARTICULARLY FOR THE INTERIOR
COUNTIES WITH ANTICIPATED PARTLY CLOUDY TO CLEAR SKIES AND DEWPOINTS
DROPPING INTO THE LOWER TO MID 50S.

SUNDAY...SFC HIGH PRESSURE BEGINS TO EXIT ALLOWING A BREEZY SW FLOW
TO SET UP OVER THE CWA PUSHING TEMPS INTO THE LOWER AND MID 80S
(WARMEST IN THE SW DOWNSLOPE AREAS). HOWEVER...BEST LOW LEVEL
MOISTURE RETURN FORECAST TO FOCUS UPSTREAM FROM MN/WI AND INTO UPPER
MICHIGAN...WITH SFC DEWPOINTS REMAINING IN THE UPPER 50S TO AROUND
60 ACROSS THE CWA (GREATEST IN E UPPER MICHIGAN WITH THE RETURN FLOW
OUT OF WI AND ACROSS THE LAKE). SO DESPITE THE WARM TEMPS...ONLY
ABLE TO MUSTER UP SBCAPE VALUES OF LESS THAN 500 J/KG DURING THE
AFTERNOON. AND WITHOUT ANY SIGNIFICANT TRIGGER HAVE TAKEN POPS OUT
OF NRN LOWER MI ENTIRELY. BUT WILL KEEP THE LOW CHANCE POPS FOR
THUNDERSTORMS GOING OVER E UPPER MICHIGAN WITH THE LOW LEVEL
MOISTURE AXIS SHIFTING INTO THIS AREA ALONG WITH POTENTIAL FOR ANY
CONVECTION UPSTREAM IN WEST/CENTRAL UPPER MI SNEAKING INTO THE
AREA.

SUNDAY NIGHT THROUGH MONDAY...LOOKING TO GET A BIT MORE ACTIVE
SUNDAY NIGHT AND INTO MONDAY. MOISTURE AXIS CONTINUES TO SHIFT INTO
THE GREAT LAKES AHEAD OF ANOTHER COLD FRONT FORECAST TO SLIP INTO
THE STATE LATE SUNDAY NIGHT AND MONDAY. ETA/GFS80 CONTINUE TO
SUGGEST COMPLEX OF SHOWERS/STORMS DEVELOPING OVER WI SUNDAY NIGHT
AND MIGRATING THROUGH NRN MICHIGAN OVERNIGHT THROUGH MONDAY MORNING
COULD SEE A BOUT OF SEVERE WEATHER IF THIS SCENARIO PANS OUT AS
SUGGESTED BY SWODY3 BUT QUITE A BIT CAN STILL CHANGE BETWEEN NOW AND
THEN. HAVE ADJUSTED POP/WEATHER TIMING JUST A BIT BASED ON THIS
SCENARIO WITH THE GREATER POPS (HIGH CHANCE) FOR THE OVERNIGHT
PERIOD SUNDAY NIGHT AND MONDAY MORNING.

ADAM

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 31, 10:19 AM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1019 AM EDT SAT JUL 31 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-011100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
1019 AM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR INTO EARLY AFTERNOON IN EASTERN
UPPER AND PARTS OF NORTHERN LOWER MICHIGAN...ESPECIALLY NORTH OF
M-72 AND EAST OF US-131. THUNDERSTORMS ARE ALSO POSSIBLE IN
NORTHEAST LOWER MICHIGAN THROUGH THE AFTERNOON. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE THROUGH EARLY AFTERNOON...MAINLY IN EASTERN
UPPER MICHIGAN...WHERE PENNY SIZED HAIL AND WIND GUSTS UP TO 60 MPH
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER EASTERN UPPER MICHIGAN
LATE SUNDAY AFTERNOON...AND ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN SUNDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WIND GUSTS TO 65 MPH THE GREATEST THREAT.

THERE IS ALSO A CHANCE OF THUNDERSTORMS IN EASTERN UPPER AND
NORTHERN LOWER MICHIGAN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ADAM/JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:28 AM EDTSpecial Marine WarningAPX92 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.